Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 67, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 5:35 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 5:35 PM MDT (23:35 UTC)
- Expired
- Jun 19, 2021, 6:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lawrence County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:40 PM MDT | HAIL 1.75 | 3 Ene Whitewood, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
211 WUUS53 KUNR 192335 SVRUNR SDC081-093-200015- /O.NEW.KUNR.SV.W.0067.210619T2335Z-210620T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 535 PM MDT Sat Jun 19 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... West central Meade County in west central South Dakota... Northeastern Lawrence County in west central South Dakota... * Until 615 PM MDT. * At 534 PM MDT, a severe thunderstorm was located 5 miles northeast of Whitewood, or 7 miles north of Sturgis, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Bear Butte State Park around 550 PM MDT. This includes Interstate 90 in South Dakota between Mile Markers 21 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4448 10370 4460 10358 4451 10311 4437 10324 TIME...MOT...LOC 2334Z 295DEG 21KT 4452 10357 HAIL...1.00IN WIND...<50MPH $$ Helgeson
1 follow-up statement
873
WWUS53 KUNR 192348
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
548 PM MDT Sat Jun 19 2021
SDC081-093-200015-
/O.CON.KUNR.SV.W.0067.000000T0000Z-210620T0015Z/
Meade SD-Lawrence SD-
548 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WEST CENTRAL MEADE AND EAST CENTRAL LAWRENCE COUNTIES...
At 547 PM MDT, a severe thunderstorm was located over Bear Butte
State Park, or 5 miles northeast of Sturgis, moving southeast at 25
mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. At 540 PM MDT, a trained spotter
reported golf ball size hail 3 miles east northeast of
Whitewood.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of west
central Meade and east central Lawrence Counties.
This includes Interstate 90 in South Dakota near Mile Marker 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4446 10363 4458 10349 4451 10311 4437 10324
TIME...MOT...LOC 2347Z 296DEG 22KT 4448 10346
HAIL...1.75IN
WIND...<50MPH
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:06 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 19, 5:06 PM MDT, 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Jun 19 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 240 PM MDT Sat Jun 19 2021 Current surface analysis shows weak low pressure over northeast WY, with high pressure centered to the east of the region. A dryline has developed to the south of the low. Cold front is located further west from eastern MT to central and western WY. Southeasterly winds to the east of the low are bringing slightly warmer air and increased moisture into the area. Upper level analysis shows high pressure over the Four Corners area, with near zonal flow our region. A weak disturbance brought isolated to widely scattered showers and storms to western SD this morning. Skies are mostly sunny to partly cloudy now with temps in the 80s to around 90 degrees. KUDX radar showed a lone cell that developed along the Weston/Niobrara county border earlier, but has now dissipated. Winds are west to northwest over western parts of northeast WY behind the low, south to southeast elsewhere at 10 to around 20 mph. There remains a marginal risk for severe storms over a good portion of the area late this afternoon and evening, especially from the Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg has pooled up against the dryline across the Black Hills area and a good portion of western SD. Shear has increased and is favorable for organized storms and supercell development over western SD. Main concern in the near term continues to be fairly high CIN that is in place east of the low right now, especially over the SD plains. A good amount of cirrus is helping to hinder possible development, as well as a lack of upper level forcing for the time being. A couple of storms tried to develop earlier over the northern Black Hills, but could not break through. However, this cap will continue to weaken with time through the late afternoon into the early evening. It may erode enough over the Black Hills to possibly get some isolated development to break through in the next 2 to 3 hours. Otherwise, it looks like the main timeframe for isolated strong to severe storm development will be in the early to mid evening when the low starts to move east across the area and somewhat better forcing arrives. The better potential will be to the southeast of the Black Hills, with the more signficant potential likely further south across NE, where better upper level support will be and low level jet strengthens. Any stronger activity that develops over our area should move east of the CWA overnight as low pressure and cold front slide east of the area. Much cooler air will be here for Sunday and Monday, with highs only in the 60s and 70s and lows mostly in the 40s. Shortwave trough moving in from the northwest Sunday and Sunday night will bring a chance for showers and a few thunderstorms, but some models have the energy splitting as it crosses the area, so the better chances could end up mostly north and west of our area. Warming trend takes place into midweek as ridge builds over the Rockies, with highs back into the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could be a bit cooler toward the end of the week, but still above average, as the ridge likely weakens over the region. Mainly dry weather looks to be the story through midweek, with the potential for at least isolated storms returning late in the week when the ridge weakens. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 504 PM MDT Sat Jun 19 2021 Isolated/scattered TSRA will move across the area this evening with local MVFR conditions and gusty winds. A cold front will then move across the area tonight, bringing gusty northwest winds. MVFR CIGS also will move into the CWA after 06z, in association with lower clouds and showers that develop behind the cold front, pushing southeast overnight. && .FIRE WEATHER... Issued At 240 PM MDT Sat Jun 19 2021 Red flag or near red flag conditions are noted over a good portion of the northeast WY plains this afternoon, especially western areas. Relative humidity values have dropped into the teens in many areas, with the gustiest winds mostly over Campbell County. Conditions will improve this evening as a cold front passes, with much higher humidity expected on Sunday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...26 AVIATION...Helgeson FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Sat Jun 19 2021 WYZ054>056-058-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- 526 AM MDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today as the relative humidity drops to 10 to 15 percent and winds gust from 25 to 30 mph. Isolated thunderstorms are expected this afternoon and early evening, with a small chance of a severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday, but severe storms are not expected at this time. Elevated fire weather conditions are possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the area today, especially this afternoon and evening. There is a marginal risk of severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring gusty northwest winds to the area on Sunday. Scattered showers and thunderstorms also will occur, but severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Local storm report, Jun 19, 12:16 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HEAVY RAIN 10 WSW RED ELM 44.99N 101.96W
06/19/2021 M0.50 INCH ZIEBACH SD TRAINED SPOTTER
12-HOUR RAINFALL.
&&
JCSpecial weather statement, Jun 19, 4:39 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT Sat Jun 19 2021 SDZ012-025-072-073-192330- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 439 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche Reservoir. LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355 TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388 Helgeson
Local storm report, Jun 19, 5:00 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE BELLE FOURCHE 44.66N 103.84W
06/19/2021 E1.00 INCH BUTTE SD TRAINED SPOTTER
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:20 AM MDT | Special Weather Statement | UNR | Haakon | 25 min |
| Jun 19, 4:39 PM MDT | Special Weather Statement | UNR | Butte | 51 min |
| Jun 19, 4:42 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 63 min |
| Jun 19, 5:11 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 64 min |
| Jun 19, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.